# SDR 1VEA20190510001

- Difficulty date: April 14, 2019
- Submitted: May 10, 2019
- Operation: Air carrier
- Aircraft: N321TR
- Make and model: Beech F90
- Aircraft serial: LA48
- Aircraft time: 7,820 hours, 6,803 cycles
- Engine: Pwa PT6A135A
- Engine time: 986 hours, 638 cycles
- Propeller: Hartzl HCD4N3C
- System (JASC): 5610 · Flight Compartment Windows
- Part: Windshield
- Part number: 10138402517
- Part serial: 95208H2519
- Condition: Cracked
- Location: Cockpit
- Part time: 7,820 hours, 6,803 cycles
- Stage of operation: CR
- How discovered: V
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

ON 4/14/2019 AT APPROXIMATELY 7:10 PM WHILE FLYING AN EMPTY PART 91 LEG FROM KSBN TO KABE AT FL230 WITH ONLY THE PIC ON BOARD, THE PILOT HEARD A "BANG" SOUND AND OBSERVED THAT THE LEFT WINDSHIELD WAS SUDDENLY EXTENSIVELY CRACKED.  NO PRESSURIZATION LOSS WAS EXPERIENCED.  NO GLASS FRAGMENTS DETACHED FROM THE WINDSHIELD.  THE PILOT INITIALLY THOUGHT THE ISSUE WAS CAUSED BY A BIRD OR HAIL STRIKE BUT QUICKLY DETERMINED THAT IT WAS A RANDOM FATIGUE FAILURE OF THE INNER WINDSHIELD PANE.  WINDSHIELD HEAT WAS ON AT THE TIME.  FORWARD VISION THROUGH THE LEFT WINDSHIELD WAS SIGNIFICANTLY COMPROMISED SO THE PILOT IMMEDIATELY MOVED TO THE RIGHT SEAT FOR BETTER VISIBILITY.  THE PILOT HAD PRIOR TRAINING REGARDING THIS ISSUE AND KNEW IT WAS A KNOWN POTENTIAL FAILURE PROBLEM.  HE CONSULTED THE FLIGHT MANUAL CHECKLISTS WHICH SPECIFICALLY ADDRESSED THIS TYPE OF FAILURE.  THE PILOT WAS ABLE TO DETERMINE THAT IT WAS THE INNER PANE OF THE LEFT WINDSHIELD THAT HAD CRACKED AND THAT THE OUTER PANE WAS FULLY INTACT.  PER THE FLIGHT MANUAL'S CHECKLIST, THE PILOT LOWERED THE DIFFERENTIAL PRESSURE BELOW 4 PSI BY BOTH DESCENDING TO A LOWER ALTITUDE AND CHANGING THE CABIN PRESSURIZATION ALTITUDE SETTING.  THE PILOT ELECTED NOT TO DIVERT TO THE NEAREST AIRPORT SINCE HIS VISION WAS NOT RESTRICTED WHILE FLYING FROM THE COPILOT SEAT, THE OUTER PANE WAS UNAFFECTED, THE AIRCRAFT'S PERFORMANCE AND SYSTEMS CONTINUED TO OPERATE NORMALLY.  THERE WAS INCLEMENT WEATHER IN THE VICINITY AT THE TIME OF THE FAILURE WHICH ALSO WAS A FACTOR IN THE PILOT'S DECISION TO NOT LAND AT THE NEAREST AIRPORT.  THE PILOT COMPLETED A NORMAL DESCENT AND APPROACH AND AND LANDED WITHOUT INCIDENT AT KABE.
